Rip Current, Orange
- When
- June 26, 12:40 PM PST to 4:00 PM PST
- Where
- Orange County, Huntington Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Lifeguard rescues from rip currents had been averaging 80 people per day all week. On Thursday, June 26, an estimated 45,000 people crowded to the beaches of Orange County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Lifeguard rescues from rip currents had been averaging 80 people per day all week. On Thursday, June 26, an estimated 45,000 people crowded to the beaches of Orange County. Of these, lifeguards rescued 40 from rip currents, however one 14 year old boy disappeared in a rip current and drowned. His body washed ashore three days later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 26, 2:00 AM PST, 10 hours 40 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 300 AM PDT THU JUN 26 2003 .SYNOPSIS...HIGH PRESSURE WILL BRING SEASONALLY HOT AFTERNOON TEMPERATURES TO INLAND AREAS INTO NEXT WEEK. FOR AREAS WEST OF THE MOUNTAINS...WEAK OFFSHORE FLOW WILL BRING THE WARMEST TEMPERATURES TODAY...THEN SLOW COOLING AND INCREASING COASTAL CLOUDS EACH DAY INTO EARLY NEXT WEEK AS THE MARINE LAYER SLOWLY DEEPENS. LOW CLOUDS WILL LINGER NEAR THE BEACHES EACH AFTERNOON FOR THE NEXT FEW DAYS. .DISCUSSION...WEAK HIGH PRESSURE WILL REMAIN ACROSS SOUTHWEST CALIFORNIA FOR THE NEXT WEEK WITH THE MAIN DAY TO DAY DIFFERENCES DUE TO CHANGES IN THE LWR LVL FLOW. MTN AND DESERT TEMPERATURES MAY WARM A FEW DEGREES TODAY AND FRI AS 850 MB TEMPERATURES WARM A FEW DEGREES...THEN LTL CHANGE THRU MUCH OF THE EXTENDED XCP POSSIBLY A FEW DEGREES COOLER ON MONDAY AS A WEAK UPPER TROUGH TO THE NORTH MAY BRING SOME MINOR 850 MB COOLING. FOR AREAS W OF THE MTNS...WK OFFSHORE FLOW THIS MORNING WL TRANSITION BACK TO WK ONSHORE WITH THE ONSHORE FLOW A LTL STRONGER FOR SATURDAY INTO EARLY NEXT WEEK. MDLS FORECAST A WK CSTL EDDY AT TIMES TONIGHT THRU MONDAY. ACARS SOUNDINGS SHOW THE BASE OF THE MARINE INVERSION NR THE CST RANGING FM AROUND 1000 FT AT LAX TO 1200 FT AT SAN DIEGO WITH THE TOP OF THE INVERSION NR 1600 FT ALG THE CST. THE TOP OF THE INVERSION WAS AROUND 2000 FT IN THE FAR INLAND VLYS. HIGH PRESSURE ALF COMBINED WITH WK OFFSHORE FLOW SHOULD PUSH HIGH TEMPERATURES IN THE FAR INLAND VLYS A LTL PAST 100 AGAIN TODAY. COMBINATION OF ONSHORE FLOW AND A WK CSTL EDDY SHOULD BRING SOME GRADUAL SLOW DEEPENING OF THE MARINE LYR INTO EARLY NEXT WEEK WITH COOLING SPREADING A LTL FARTHER INLAND EACH DAY AND LOW CLOUDS SPREADING FARTHER INLAND EACH NIGHT. WITH THE STRONG INVERSION AND WK LWR LVL FLOW...LOW CLOUDS WL BE SLOW TO CLEAR THE CST THE NEXT FEW DAYS. FOG COULD BE LOCALLY DENSE EARLY THIS MORNING...MAINLY NR THE MESAS. .SAN...NONE. MARTIN
CAZ042-043-048-050-055>058-060>062-271300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT THU JUN 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Orange | 2003-06-26 | 14 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363438.